Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 25, NWS Springfield, MO

April 13, 2018Barton County, Vernon County, Missouri; Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 13, 2018, 6:06 PM CDT for Barton County, Vernon County, Missouri; Crawford County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2018, 6:06 PM CDT (23:06 UTC)
Expired
Apr 13, 2018, 6:20 PM CDT
In force
14 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, KS, Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 109 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 1:20 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 572 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
572 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WUUS53 KSGF 132306
SVRSGF
KSC037-MOC011-217-132345-
/O.NEW.KSGF.SV.W.0025.180413T2306Z-180413T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
606 PM CDT FRI APR 13 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Crawford County in southeastern Kansas...
  Northwestern Barton County in southwestern Missouri...
  Southwestern Vernon County in west central Missouri...

* Until 645 PM CDT

* At 605 PM CDT, a severe thunderstorm was located over Pittsburg,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pittsburg...                      Prairie State Park...
  Frontenac...                      Arma...
  Liberal...                        Mulberry...
  Chicopee...                       Mindenmines...
  Franklin...                       Arcadia...
  Bronaugh...                       Burgess...
  Croweburg...                      Yale...
  Iantha...                         Oskaloosa...
  Verdella...                       Lone Oak...
  Hannon...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

A tornado watch remains in effect until 1000 PM CDT for southeastern
Kansas...and southwestern and west central Missouri.

LAT...LON 3736 9473 3743 9481 3774 9454 3766 9437
      3753 9431
TIME...MOT...LOC 2305Z 230DEG 30KT 3742 9474 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Hatch
1 follow-up statement
093 
WWUS53 KSGF 132320
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
620 PM CDT FRI APR 13 2018

KSC037-MOC011-217-132330-
/O.CAN.KSGF.SV.W.0025.000000T0000Z-180413T2345Z/
Crawford KS-Barton MO-Vernon MO-
620 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD...
NORTHWESTERN BARTON AND SOUTHWESTERN VERNON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM CDT for southeastern
Kansas...and southwestern and west central Missouri.

LAT...LON 3736 9473 3743 9481 3774 9454 3766 9437
      3753 9431
TIME...MOT...LOC 2319Z 230DEG 30KT 3750 9461 

$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:26 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 13, 3:26 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
326 PM CDT Fri Apr 13 2018

.SHORT TERM...(This evening through Saturday Night)
Issued at 234 PM CDT Fri Apr 13 2018

Thunderstorms have begun to fire along a dryline situated over
eastern Kansas which is in advance of an upper level system
currently moving into western Kansas. Ahead of the front...strong
southerly winds are bringing in ample quantities of Gulf moisture
and associated instability. Ahead of the dryline within the warm
sector...there is still a bit of a cap...however...the 18z KSGF
sounding has lost about 6-7 C off of the 12z sounding.

Right now...large hail and wind will be the primary threat
although given the amounts of instability and shear...an isolated
tornado can not be ruled out either. Storms should be entering the
CWA by late afternoon but models are hinting that severe storms
could become more scattered after sunset.

The front and rain push through the area overnight with winds
veering around to a more westerly direction. With the frontal
passage...temperatures will be much cooler on Saturday with highs
generally in the 50s. As the upper low pushes through Saturday
night...could see some residual moisture wrap around in the cold
air. With low temperatures in the low 30s overnight Saturday...might
see a very light wintry mix during the overnight hours.

.LONG TERM...(Sunday through Friday)
Issued at 234 PM CDT Fri Apr 13 2018

As this system exits the region on Sunday...upper level ridging
begins to build back over the area. Sunday will be the coldest day
of the period with highs not climbing out the 40s. Winds begin to
back around to the south on Monday which will signal the start of
the next warming trend. By Tuesday...highs should once again be
back into the 70s and then remain in the 60s the remainder of the
week. The next chance of rain approaches the area by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1157 AM CDT Fri Apr 13 2018

Had some showers and a few thunderstorms develop over the TAF
sites earlier this morning but these have since moved out of the
area. This activity will redevelop later this afternoon around 21z and
exit the TAF sites anyway around 04z. In addition...strong and
gusty southerly winds will also persist through the afternoon.

Once the dry slot moves in...ceilings will lift and winds will
relax a bit and become southwesterly.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CDT this evening for MOZ066>068-077>080-
     088>091-093>095-101>103.

KS...Wind Advisory until 6 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, Apr 13, 3:50 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
350 PM CDT Fri Apr 13 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
350 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  Windy conditions will continue through early this evening with
  southerly winds of 25 to 35 mph with gusts to near 45 mph in
  southwest Missouri and southeastern Kansas.

  Strong to severe thunderstorms will be possible through the
  evening hours across the area. Some of the more intense supercell
  thunderstorms may produce hail up to the size of baseballs,
  damaging wind gusts up to 70 mph and isolated tornadoes. Any line
  segments that move to the north and northeast will be capable of
  producing damaging winds and isolated tornadoes. Supercell
  thunderstorms will be the more common storm mode west of US
  Highway 65 with line segments more favored east of US Highway 65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Another freeze is possible Saturday night however chances are
  higher Sunday night.

  Gusty southwest winds of 30 mph will be possible over southeast
  Kansas and western Missouri on Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
  areas mainly west of highway 65 over southwest Missouri and then
  later this evening for the eastern Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Special weather statement, Apr 13, 3:21 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
321 PM CDT FRI APR 13 2018

MOZ101-102-132100-
Barry MO-McDonald MO-
321 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD AND SOUTHERN
BARRY COUNTIES UNTIL 400 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bentonville, moving northeast at 65 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm. The weather station at Siloam Springs Arkansas reported
a wind gust of 59 mph with this storm at 310 pm.

Locations impacted include...
Roaring River State Park...       Table Rock Lake...
Cassville...                      Shell Knob...
Seligman...                       Exeter...
Garfield...                       Butterfield...
Washburn...                       Gateway...
Golden...                         Emerald Beach...
Eagle Rock...                     Chain-O-Lakes...
Arrow Point...                    Wayne...
Powell...                         Ridgley...
Rocky Comfort...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM CDT for southwestern
Missouri.

LAT...LON 3650 9429 3675 9416 3678 9371 3652 9358
      3649 9358
TIME...MOT...LOC 2019Z 223DEG 55KT 3638 9423

Hatch
Local storm report, Apr 13, 4:11 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             2 SW CASSVILLE          36.66N 93.89W
04/13/2018  E1.00 INCH       BARRY              MO   EMERGENCY MNGR

&&

JR
Special weather statement, Apr 13, 5:11 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
511 PM CDT FRI APR 13 2018

MOZ103-104-132245-
Taney MO-Stone MO-
511 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TANEY AND SOUTHEASTERN
STONE COUNTIES UNTIL 545 PM CDT...

At 506 PM CDT, Doppler radar was tracking a severe thunderstorm near
Marble, or 10 miles south of Berryville, moving northeast at 65 mph.
This storm has had a history of producing large hail and a possible
tornado near the city of Mountainburg Arkansas. The storm will
approach the Missouri state line around 530 PM.

Locations impacted include...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Table Rock State Park...
Hollister...                      Silver Dollar City...
Kimberling City...                Forsyth...
Merriam Woods...                  Reeds Spring...
Rockaway Beach...                 Bull Creek...
Indian Point...                   Branson West...
Table Rock...                     Kirbyville...
Coney Island...                   Blue Eye...
Powersite...                      Lampe...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

If on or near Table Rock Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A tornado watch remains in effect until 1000 PM CDT for southwestern
Missouri.

LAT...LON 3673 9343 3678 9313 3656 9304 3649 9312
      3650 9358
TIME...MOT...LOC 2206Z 215DEG 56KT 3622 9362

Hatch
Special weather statement, Apr 13, 5:13 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
513 PM CDT FRI APR 13 2018

KSZ097-101-132300-
Cherokee KS-Crawford KS-
513 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND SOUTHEASTERN
CRAWFORD COUNTIES UNTIL 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oswego, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Columbus...                       Girard...
Cherokee...                       Weir...
Sherman...                        Scammon...
Chicopee...                       Mccune...
West Mineral...                   Roseland...
Beulah...                         Lawton...
Carona...                         Lone Oak...
Skidmore...                       Hallowell...
Sherwin...                        Faulkner...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 1000 PM CDT for southeastern
Kansas.

LAT...LON 3732 9507 3752 9487 3745 9463 3721 9462
      3703 9507
TIME...MOT...LOC 2213Z 231DEG 33KT 3714 9510

Hatch
Local storm report, Apr 13, 5:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             1 NE BLUE EYE           36.51N 93.39W
04/13/2018  E1.50 INCH       STONE              MO   PUBLIC

            PICTURE FROM PUBLIC.

&&

MG
Local storm report, Apr 13, 6:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             KIRBYVILLE              36.62N 93.16W
04/13/2018  E1.75 INCH       TANEY              MO   LAW ENFORCEMENT

&&

MG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:21 PM CDTSpecial Weather StatementSGFBarry39 min
Apr 13, 3:47 PM CDTSevere Thunderstorm WarningSGFBarry20 min
Apr 13, 5:11 PM CDTSpecial Weather StatementSGFStone34 min
Apr 13, 5:28 PM CDTSevere Thunderstorm WarningSGFStone, Taney47 min
Apr 13, 5:49 PM CDTTornado WarningSGFTaney26 min
Apr 13, 6:03 PM CDTTornado WarningSGFChristian, Douglas, Taney27 min
Apr 13, 6:26 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney49 min
Apr 13, 6:45 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede31 min
Apr 13, 5:13 PM CDTSpecial Weather StatementSGFCherokee, Crawford47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.